Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Eating and Exercise Plans > Weight Loss Plans > Atkins Induction
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 05-05-2013, 08:55 AM   #1
Junior LCF Member
 
Join Date: Nov 2011
Location: Cleveland, Ohio
Posts: 4
Gallery: LATeagno
WOE: General Low Carb, Low Grain
Gaining weight on induction: retaining water?

I've been low carbing since 2006. I've been a yoyo. I need to lose 100 lbs. I've lost 60 before and have gained it back when I strayed. Same old. I know what I need to do. *sigh*


Anyway, I've been back on induction now for a week, and I'm actually UP 4 lbs. My ankles are insanely swollen and I feel awful. This has never happened to me before. I'm in tears over here.

I'm not eating any more salt than normal. The only thing that's different this time is that I'm taking Zyrtec for allergies. I'm seriously at a loss. I feel weak, and despite taking diuretics and eating almost no carbs other than salads, I'm still retaining water and gaining weight. I'm even in light ketosis and still gaining!

My calories are 1700-1800 a day-- 65% fat. Normally I'll lose 5-6 lbs. easily in the first week, and this time I'm UP that. I just don't get it. Is it the allergy medicine? I feel sick and shaky all the time. I am drinking enough water and tea. I am at a loss. I feel awful. Any advice?
LATeagno is offline   Reply With Quote

Sponsored Links
Old 05-05-2013, 10:47 AM   #2
Senior LCF Member
 
SweetMe678's Avatar
 
Join Date: Aug 2010
Location: Seattle, Wa
Posts: 243
Gallery: SweetMe678
Stats: 354/334/145 ~ June 3
WOE: Atkins/Gluten Free
Start Date: 11/30/2012
I don't really have any advice for you, maybe get your blood pressure checked though. Zyrtec causes me to have high blood pressure and edema. It was scary when we (doc and I) figured it out, because I was also have migraines and finally went to the emergency room one day, because high blood pressure, edema, and splitting headache = scary things like strokes and heart attacks. I stopped the Zyrtec and blood pressure went down and no more edema. The headaches were actually something else.
SweetMe678 is offline   Reply With Quote
Old 05-05-2013, 10:55 AM   #3
Blabbermouth!!!
 
Ntombi's Avatar
 
Join Date: Aug 2002
Location: Boston, then OH, then NYC, now SoCal. Whew!
Posts: 38,393
Gallery: Ntombi
Stats: Restart: 360/284.4/190
WOE: Atkins for weight loss, NK for maintenance.
Start Date: Restarted: 1-3-13 Original: 8-23-02
Yeah, something is going on that isn't the diet. I would stop the Zyrtec for now. Can you switch to another? My allergies are kicking my butt now too, so I know how much it sucks. I'm on two prescription allergy meds and still suffering, so I'm not discounting it. Does Claritin work for you? Maybe try that and see how things look.

If the swelling doesn't go down when you go off the Zyrtec, I'd make an appointment.

Keep eating what you're eating. You know it's not the diet, and you know the gain is just water. You're still doing the right things in terms of diet, so keep moving forward.
__________________
<-- Buddy
Ntombi: 5'6˝" 40 years old
Started Atkins 8-23-02 325+
bought scale 9-7-02: 318/259.6/180?

Diagnosed with Multiple Sclerosis (and other conditions) Summer 2005 after years of misdiagnoses--> food plan went out the window!
Restarted--again--January 3, 2013.
Ntombi is offline   Reply With Quote
Old 05-05-2013, 12:54 PM   #4
.
 
ravenrose's Avatar
 
Join Date: Dec 2009
Location: California
Posts: 9,670
Gallery: ravenrose
Stats: lost 130 lb so far, and miles to go before I sleep
WOE: low carb controlled calorie
Start Date: June, 2009
I think you should have a doctor check this out. I am not being alarmist, but SOMETIMES this sort of water retention problem is a sign of kidney problems.

what diuretic is it? you aren't taking potassium on top of that, are you? most modern diuretics eliminate sodium but not potassium, and extra potassium can be a problem.

good luck *hug*
ravenrose is offline   Reply With Quote
Old 05-05-2013, 09:00 PM   #5
CTH
Senior LCF Member
 
CTH's Avatar
 
Join Date: Mar 2013
Location: AZ
Posts: 139
Gallery: CTH
Stats: 267/212/190
WOE: Atkins
Start Date: February 2013
Is it Zyrtec D or just Zyrtec? Are you male of female? What is your age? Induction should eliminate extra water as your body.

I would avoid the "D" because that's just pseudo ephedrine. It causes your blood pressure to rise, heart rate to increase, and a host of other problems. And you may be even more sensitive to it when doing low carb.

Hormone imbalances can stall weight loss too.
CTH is offline   Reply With Quote
Old 05-06-2013, 04:35 AM   #6
Junior LCF Member
 
Join Date: Nov 2011
Location: Cleveland, Ohio
Posts: 4
Gallery: LATeagno
WOE: General Low Carb, Low Grain
It's just regular Zyrtec. I'm female, aged 29. I know induction should eliminate water, which is why I'm so annoyed with this. I always lose several lbs. the first week on. This week I'm--as of this morning-- UP 7 lbs. Seven pounds. What the HECK is going on? Uggggh! I've even been taking water pills to help, and while my ankles look and feel better, I'm STILL up in weight. I just don't get this. Is my liver toxic? Am I unable to excrete this extra water for some reason? When I wake up, even my face is puffy. This morning it seemed less so, but the scale doesn't lie.

I really don't want to have to resort to weight loss surgery. I don't feel like my eating is out of control or anything. In fact, one frustrating fact-- beyond this week, of course-- is that I have to watch what I eat just to STAY at my current weight-- and I weigh 272 lbs.! It is embarrassing! If I ate whatever I wanted, I seriously think I'd end up weighing 400. How is it that I can eat so much less-- and so fewer carbs-- than everyone else around me and I'm still friggin' obese?! OK. I'm sorry. I'm ranting now. LOL. But seriously. I no longer feel like my body is working with me. It's working against me. I'm so insanely frustrated.

I'm coming off the Zyrtec today and trying something else. Unfortunately I get massive sinus headaches from allergies. I wish I didn't have to take the medicine at all, but I'm miserable without it. We will see if that helps.
LATeagno is offline   Reply With Quote
Old 05-06-2013, 04:40 AM   #7
Blabbermouth!!!
 
Ntombi's Avatar
 
Join Date: Aug 2002
Location: Boston, then OH, then NYC, now SoCal. Whew!
Posts: 38,393
Gallery: Ntombi
Stats: Restart: 360/284.4/190
WOE: Atkins for weight loss, NK for maintenance.
Start Date: Restarted: 1-3-13 Original: 8-23-02
Please go to the doctor. I don't say that lightly, but something sounds off. If you're following induction AND taking water pills, and still retaining that much water, it's time to see the doctor.
Ntombi is offline   Reply With Quote
Old 05-06-2013, 04:59 AM   #8
Junior LCF Member
 
Join Date: Nov 2011
Location: Cleveland, Ohio
Posts: 4
Gallery: LATeagno
WOE: General Low Carb, Low Grain
I was just at the doctor about two months ago. I was diagnosed with idiopathic edema in 2007; the doctors could find nothing wrong with me. I haven't had a "flare up" (not sure what else to call it?) like this in years, and normally induction will suck every last ounce of water right out of me.

I am scared I'm going to have to resort to bariatric surgery. This is such a shame. I'll go back to the doc, but it's very likely he'll just say that all of my bloodwork is fine-- as usual. *sigh*
LATeagno is offline   Reply With Quote
Old 05-06-2013, 12:08 PM   #9
Blabbermouth!!!
 
Ntombi's Avatar
 
Join Date: Aug 2002
Location: Boston, then OH, then NYC, now SoCal. Whew!
Posts: 38,393
Gallery: Ntombi
Stats: Restart: 360/284.4/190
WOE: Atkins for weight loss, NK for maintenance.
Start Date: Restarted: 1-3-13 Original: 8-23-02
Oh, if you have a diagnosis, what has worked for you in the past (other than induction)? You might just have to get through this flare up before you see results, but I wouldn't worry about doing anything drastic. And I certainly wouldn't worry about surgery! You have a problem with edema. That doesn't mean you're not losing fat. You can't tell about fat loss right now. You know that. Just focus on eating well, and figure out how to get the edema under control.
Ntombi is offline   Reply With Quote
Old 05-09-2013, 08:59 AM   #10
Junior LCF Member
 
Verdana's Avatar
 
Join Date: May 2013
Posts: 22
Gallery: Verdana
Stats: 143/140.8/130
WOE: Dairy-free keto, my own way
Start Date: July 2014
How are you doing, LATeagno?
Verdana is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 11:32 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.